Medical Specialty >> Urology

Doctors Lounge - Urology Answers

Back to Urology Answers List

If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.

DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.

Date of last update: 8/13/2017.

Forum Name: Urology Topics

Question: managing nocturia in 85 years old woman


 zahid uqaili - Sun Jan 07, 2007 10:41 am

Hi, i am writing this for my 85 years old mother who has type 2 diabetes, under control though by diet alone. She has lost almost 70 % of her body muscle mass since about a year ago after we tried to unsuccessfully shift her to Zoloft from Xanax due to her insomnia but due to really bad Xanax withdrawl symtoms, ultimately had to put her back on increased dose of Xanax (1 gram) in three divided doses daily. Since last couple of weeks or so she has developed nocturia which requires her to make hourly trips to the bathroom to void her bladder and she says the first time she goes at night, the quantity of urine is more but it gets lesser on subsequent trips. She does not appear to have any kind of incontinence as there is no involuntary loss of urine, just the excessive number of times she has to go (she feels tingling in her feet and and / or some pulsations in her bladder area which makes her too uncomfortable to resist the urge to go). About seven years ago she had surgery for the removal of a crcinoid tumour from the mesenteric wall of her large intestine and she was fully recovered. Beside Xanax she currently also takes adalat retard (nifedipine) 1/2 tablet daily and 1 Oscal/day. I wonder if there is some medicine of benefit to her condition, as she is too weak for any surgery.
Thanks and best regards
 Dr. Chan Lowe - Mon Mar 12, 2007 10:31 pm

User avatar There are some medications to treat nocturia and overactive bladder. Given her type 2 diabetes, I would be a little suspicious of elevated blood sugars. Increasing urination is a cardinal sign of hyperglycemia (high blood sugars).

Her doctor can evaluate her for hyperglycemia as well as other treatable causes for her increased urination and recommend a good treatment plan.

Best wishes.

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us